Okay, a question on behalf of my mother. Not sure if this is the right forum, but nothing else seemed to fit…
Anyway, my mother recently discovered an area on the crown of her head that is entirely bald; it’s about the size of a coin. As she has black-as-night hair, and is even whiter than I am, this is rather noticeable.
So, of to her doctor she went, at my urging (she hates doctors!). Now, my mother lives in a small place, and her doctor is a general practicioner; he treats runny noses, broken arms, and now my mothers bald patch. He’s a good doctor, but not an expert on anything. On the up side, my mother is as healthy as a horse otherwise, and female baldness is apparatly not really linked with illness anyway (remember, she has the “small bald patch” variety, not the “hair coming out in clumps” variety).
When it came to treatment, however, things are bit more murky. It’s common knowledge you can’t treat baldness that’s already happened, so my mother, never one to shy away from a scandal, was all set to confiscate my fathers electric shaver and pull a Ripley. However, when it was pointed out to her that she’d have to shave twice a day, just like men do, to keep it looking neat, she gave up on that idea (she’s allergic to hair-removal creams).
Now, as things are, she says she can live with it. She’s never been a vain woman, and it’s not that noticeable untill you take a closer look, and those who are in a position to take a closer look she doesn’t mind seeing it. However, her doctor was unable to say if there is a risk of the bald area getting bigger; he says it is hormonal in nature, and as such not predictable. My mother, being a mature woman (she’s 58) has been taking female hormones since she went into meno-pause, and frankly intends to keep taking them till the day she dies. He says that it might help if she stopped, but she doesn’t want to. So, we are researching other options before deciding what to do.
Being a clever woman, my mother took a look at the precise brand she takes, Activelle (Reading from the contents, it’s Estradiol and Norethisteronacetat, whatever those are), and, lo and behold, one of the rare side-effects is hair-loss.
So, the actual questions: Does anyone have any experience with female hair-loss? What was the reason for it, if known, and how was it treated, if it was, and did it spread or remain localized?
And does anyone know of any female hormone type meds (for post-menopausal women) that do not have this side-effect?
To repeat: My mother is under the care of a doctor. I’m not looking for medical advice, but rather for others’ experience with this problem, and for more information and options she can discuss with her doctor.